HomeClinical ToolsSurgical Apgar

🔪 Surgical Apgar Score (SAS)

Predict major postoperative complications with the Surgical Apgar Score.

Clinical takeaway

Derived from intraoperative data at the end of surgery.

Loading calculator…
Share on XLinkedInWhatsAppEmail

Paste the link in Slack, Teams, X, or LinkedIn — the preview image comes from this page’s Open Graph card.

When to use

Flag patients for higher-acuity postoperative monitoring.

How it works

Estimated blood loss (0–3), lowest MAP (0–3) and lowest heart rate (0–4), summed 0–10. ≤ 4 high risk.

Key points

  • Derived from intraoperative data at the end of surgery.
  • Low scores predict 30-day morbidity and mortality.
  • Simple, objective and broadly applicable.

References

Decision support for licensed clinicians only; not a substitute for clinical judgement, diagnosis or local protocols.

Worked calculation

The values below come from this tool's own example placeholders and are computed server-side with the formula shown on this page, so the arithmetic can be checked quickly. It demonstrates how to substitute values only — it is not clinical advice and not a real case.

Estimated blood loss> 1000 mL (0)
Lowest mean arterial pressure< 40 mmHg (0)
Lowest heart rate> 85 (0)

Surgical Apgar0/10

  • RiskHigh risk of major complication/death
  • Note≤ 4 is associated with markedly higher 30-day morbidity/mortality — consider closer postoperative monitoring.
Estimated blood loss≤ 100 mL (3)
Lowest mean arterial pressure≥ 70 (3)
Lowest heart rate≤ 55 (4)

Surgical Apgar10/10

  • RiskLower risk
  • Note≤ 4 is associated with markedly higher 30-day morbidity/mortality — consider closer postoperative monitoring.

Frequently asked questions

What is Surgical Apgar Score (SAS)?
Predict major postoperative complications with the Surgical Apgar Score.
How is Surgical Apgar Score (SAS) calculated? What is the core formula?
Estimated blood loss (0–3), lowest MAP (0–3) and lowest heart rate (0–4), summed 0–10. ≤ 4 high risk.
When is Surgical Apgar Score (SAS) used?
Flag patients for higher-acuity postoperative monitoring.
What are the key clinical points for Surgical Apgar Score (SAS)?
Derived from intraoperative data at the end of surgery. Low scores predict 30-day morbidity and mortality. Simple, objective and broadly applicable.
What are the limits and cautions when using Surgical Apgar Score (SAS)?
For licensed clinicians and clinical researchers. Interpret results with history, investigations and local protocols; not a diagnosis or prescription, and not a substitute for multidisciplinary decision-making or local guidelines.
How is Surgical Apgar Score (SAS) calculated in practice? Can you show a worked example?
Inputs: Estimated blood loss > 1000 mL (0), Lowest mean arterial pressure < 40 mmHg (0), Lowest heart rate > 85 (0) → Result: Surgical Apgar 0 /10(Risk: High risk of major complication/death, Note: ≤ 4 is associated with markedly higher 30-day morbidity/mortality — consider closer postoperative monitoring.) Inputs: Estimated blood loss ≤ 100 mL (3), Lowest mean arterial pressure ≥ 70 (3), Lowest heart rate ≤ 55 (4) → Result: Surgical Apgar 10 /10(Risk: Lower risk, Note: ≤ 4 is associated with markedly higher 30-day morbidity/mortality — consider closer postoperative monitoring.)

Other tools

⚠️ qSOFA⚠️ NEWS2🌡️ SIRS🫀 SOFA

中文版 →